Alert archive / Colorado / High Wind Watches in 2025

High Wind Watch 7, NWS Pueblo, CO

April 16, 20256 counties in Colorado

NWS Pueblo, CO issued this high wind watch at Apr 16, 2025, 2:30 PM MDT for 6 counties in Colorado. It took effect at Apr 17, 2025, 10:00 AM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 16, 2025, 2:30 PM MDT (20:30 UTC)
In effect from
Apr 17, 2025, 10:00 AM MDT
Expired
Apr 16, 2025, 8:48 PM MDT
In force
Issued by
NWS Pueblo, CO

Counties Alamosa County, CO, Conejos County, CO, Costilla County, CO, Huerfano County, CO, Las Animas County, CO, Rio Grande County, CO

The radar

The Pueblo radar (KPUX), 160 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.5 hours before the alert went out and 284 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2025-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2025-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 133 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2196 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
133 m²/s²
0-3 km storm-relative helicity
224 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

594 
WWUS75 KPUB 162030
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
230 PM MDT Wed Apr 16 2025

COZ070-071-087-088-170430-
/O.NEW.KPUB.HW.A.0007.250417T1600Z-250417T2300Z/
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-Walsenburg Vicinity/Upper Huerfano River
Basin Below 7500 Feet-Trinidad Vicinity/Western Las Animas County
Below 7500 Feet-
Including Manassa, Blanca, Trinidad, Monte Vista, Walsenburg,
Sanford, La Jara, Fort Garland, Alamosa, San Luis, and Antonito
230 PM MDT Wed Apr 16 2025

...HIGH WIND WATCH IN EFFECT FROM THURSDAY MORNING THROUGH THURSDAY 
AFTERNOON...

* WHAT...Southwest winds 35 to 45 mph with gusts up to 60 mph 
  possible.

* WHERE...Central and Southern San Luis Valley, Huerfano and western 
  Las Animas Counties.

* WHEN...From Thursday morning through Thursday afternoon.

* IMPACTS...Damaging winds could blow down trees and power lines. 
  Widespread power outages are possible. Travel could be difficult, 
  especially for high profile and light weight vehicles.

* ADDITIONAL DETAILS...Areas of blowing dust may also cause reduced 
  visibilities and hazardous travel conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates.

Fasten loose objects or shelter objects in a safe location prior to 
the onset of winds.

&&

$$

Visit us at http://www.weather.gov/pub

KAM
1 follow-up statement
810 
WWUS75 KPUB 170248
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
848 PM MDT Wed Apr 16 2025

COZ070-071-087-088-171100-
/O.UPG.KPUB.HW.A.0007.250417T1600Z-250417T2300Z/
/O.NEW.KPUB.HW.W.0011.250417T1600Z-250417T2300Z/
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-Walsenburg Vicinity/Upper Huerfano River
Basin Below 7500 Feet-Trinidad Vicinity/Western Las Animas County
Below 7500 Feet-
Including Alamosa, Blanca, Antonito, Trinidad, Manassa, San Luis,
Walsenburg, La Jara, Sanford, Fort Garland, and Monte Vista
848 PM MDT Wed Apr 16 2025

...HIGH WIND WARNING IN EFFECT FROM 10 AM TO 5 PM MDT THURSDAY...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 60 mph 
  expected.

* WHERE...Central San Luis Valley, Southern San Luis Valley, 
  Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet, 
  and Trinidad Vicinity/Western Las Animas County Below 7500 Feet.

* WHEN...From 10 AM to 5 PM MDT Thursday.

* IMPACTS...Damaging winds may blow down trees and power lines. 
  Power outages are possible. Travel may be difficult, especially 
  for high profile vehicles on north-south oriented highways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution if you must drive.

&&

$$

Visit us at http://www.weather.gov/pub

EP

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this high wind watch went out at Apr 16, 11:16 AM MDT, 3 hours 14 minutes earlier. Its key messages:

  • Critical fire weather conditions return for the San Luis Valley, the southern I-25 corridor, and Fremont County today, increasing in coverage and intensity tomorrow.
  • Above normal temperatures are expected today.
  • Much cooler and unsettled weather for Friday, which continues into Easter weekend.
  • Moderate to heavy snowfall potential over and near the mountains Friday and Saturday.
  • Warming trend into early next week.
Area forecast discussion, Apr 16, 11:16 AM MDT, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1116 AM MDT Wed Apr 16 2025

.KEY MESSAGES...

- Critical fire weather conditions return for the San Luis
  Valley, the southern I-25 corridor, and Fremont County today,
  increasing in coverage and intensity tomorrow.

- Above normal temperatures are expected today.

- Much cooler and unsettled weather for Friday, which continues
  into Easter weekend.

- Moderate to heavy snowfall potential over and near the
  mountains Friday and Saturday.

- Warming trend into early next week.

&&

.UPDATE...
Issued at 1014 AM MDT Wed Apr 16 2025

Embedded energy in the westerly flow aloft will move across
Colorado this afternoon. High-res CAM guidance is generating
weak instability out near the Kansas border along with isolated
showers and thunderstorms. Updated to add isolated showers and
thunderstorms near the Kansas border for this afternoon into
early evening. The main risk from thunderstorms will be
lightning.  Mozley

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 358 AM MDT Wed Apr 16 2025

Currently..

Satellite imagery imagery reveals broad troughing developing to our
southwest, while Colorado sits at the northern periphery of a ridge
under increasing southwest flow aloft. As the trough continues to
push in from our southwest, winds will increase over the next 24
hours. Currently though, temperatures remain unseasonably mild for
overnight lows, with most locations still in the 40s and 50s this
Wednesday morning. Winds have managed to remain mainly westerly, and
are even still a bit breezy at the Colorado Springs airport, where
25 mph gusts are being reported as of 1 AM. These gusts are
resulting in temperatures of nearly 60 degrees. Warm overnight lows
and drying conditions are leading to poor overnight moisture
recoveries in many areas though. The Colorado Springs airport is
also still at 25% relative humidity, and Fort Carson is only at 20%
as of 1 AM.

Today and Tonight..

Southwest flow increases today as the trough out west continues to
try to push east and deepen. This will lead to some sparse shower
activity over the high country, mainly along the central mountains
this afternoon, though chances for any meaningful moisture will be
little to none. More impactful weather will come in the forms of
high fire danger and above normal temperatures for today. Very dry
conditions are likely (95% chance) for all areas below 10,000 feet,
and areas that have the high chances of seeing both gusty winds and
dry conditions coinciding will be the San Luis Valley, the southern
I-25 corridor, and Fremont County. These areas are under a Red Flag
Warning from Noon until 8 PM today. Please avoid activities that
could start a fire in these areas especially!! Daytime highs are
likely (80% chance) to be around 15 degrees above normal for this
time of year, with highs climbing well into the mid and upper 80s
across the entire plains, upper 70s for El Paso County, the San Luis
Valley, the middle Arkansas River Valley, and the Raton, and 60s for
higher elevations. Overnight lows tonight will also be around 10 to
15 degrees above normal. On top of continued warm temperatures and
gusty winds, a second night of poor overnight moisture recoveries
are expected for tonight, with many areas only recovering into the
20% range by early tomorrow morning. This will set the stage for
widespread and very high end fire danger on Thursday.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
Issued at 358 AM MDT Wed Apr 16 2025

Thursday-Thursday night...A strong Spring storm system is expected
to translate across the Intermountain West through the day Thursday,
with strong southwest flow aloft across the Rockies as a strong jet
core translates across southern Colorado. Very dry air remains progged
across south central and southeast Colorado through the day Thursday,
with gusty winds of 30 to 60 mph over the higher terrain mixing down
across the lower elevations through the late morning and afternoon,
leading to Critical to Extreme Fire Weather conditions across much
of the region. With that said, we have upgraded the Fire Weather
Watch to a Red Flag Warning late Thursday morning through the early
evening. We also added Fire Weather Zone 225 to the Red Flag Warning
on Thursday. Will need to continue to monitor winds with the potential
need for high wind warnings across the San Luis Valley and southern
tier closest to the translating jet core. The main mid level front
stays across northern Colorado through the day, with highs ranging
from the the mid 70s to mid 80s across the plains on Thursday, to
the 50s and 60s across the higher terrain, save for 30s and 40s at
the peaks. The mid level baroclinic zone sags south across south
central Colorado overnight Thursday, with precipitation developing
from northwest to southeast across the Central Mtns and ContDvd
into the higher terrain of the Pikes Peak region overnight, as
a surface cold front pushes south and west across eastern Colorado.
Some higher res models are indicating the potential for drizzle
and freezing drizzle across the lower terrain of the Pikes Peak
region early Friday morning, and will need to monitor the potential
impacts to the Friday morning commute.

Friday-Sunday...Still a lot of work to be done on how this storm
system evolves across the Rockies, with the strength and location of
trailing energy needing to be resolved in order to determine the
strength of upslope and amounts of precipitation across the higher
terrain. The latest GFS has more of broad upper trough translating
across the region through the day Saturday, while the Canadian has
a closed upper low translating across northern New Mexico, with
the ECMWF in between these solutions. All models do indicate enough
cold air with this system to support snow levels down to between 4000
and 5000 feet Friday night and Saturday morning, with NBM supporting
snow fall of 6 to 12 inches across the higher terrain of southern
Colorado, along with 2 to 6 inches across the high mountain valleys
into the I-25 Corridor, with an 1 or 2 possible on grassy areas across
the far southeast Plains. Temperatures cool behind the passing front
on Friday, with highs in the 30s to 50s across the plains, and mainly
30s and 40s across the higher terrain, with highs well below seasonal
levels in the 30s and 40s on Saturday. Overnight lows will be in
the 20s and 30s through the weekend, with lows in the single digits
and teens possible across the higher terrain. Again, depending on
how this system evolves, could see precipitation ending from northwest
to southeast Saturday night, with temperatures warming into the 50s
and 60s across the plains for Easter Sunday, though mainly in the
40s and 50s across the higher terrain.

Monday-Tuesday...West to northwest flow behind the passing weekend system
leads to temperatures warming back to at to slightly above seasonal levels
into early next week, with the potential for a few mountain showers.

&&

.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1109 AM MDT Wed Apr 16 2025

KALS...gusty winds are expected this afternoon at the terminal
with gusts near 35 kts forecast. CIGS look to remain VFR this
afternoon. There could be areas of blowing dust, which may
briefly reduce visibilities. Very strong winds are expected
Thursday from mid morning into the afternoon. Gusts will likely
exceed 40 kts, with areas of blowing dust possible.

KCOS...VFR conditions through the next 24 hours, with a couple
of isolated showers possible this afternoon. If a shower does
impact the terminal, briefly reduced VIS and CIGS are possible.
Very strong winds are forecast on Thursday by mid morning,
with gusts approaching 40 kts.

KPUB...VFR conditions through the next 24 hours. Very strong
winds are forecast on Thursday from mid morning into the
afternoon, with gusts approaching 35 to 40 kts. Areas of
blowing dust may cause reduced VIS. Mozley

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 8 PM MDT this evening for COZ222-224-
228>230.
Red Flag Warning from 10 AM to 9 PM MDT Thursday for COZ221-
222-224>231-234>236.

&&

UPDATE...MOZLEY
SHORT TERM...EHR
LONG TERM...MW
AVIATION...MOZLEY
Hazardous weather outlook, Apr 16, 11:17 AM MDT, 3 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1117 AM MDT Wed Apr 16 2025

COZ058>089-093>099-171730-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1117 AM MDT Wed Apr 16 2025

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

High fire danger is expected across the San Luis Valley, the
southern I-25 corridor, and Fremont County today. Please avoid
activities that could spark a fire! Blowing dust will also be
possible across the San Luis Valley today, and could reduce
visibility on area roadways, leading to hazardous travel conditions.

An isolated thunderstorm will be possible across the higher
terrain, and out near the Kansas border this afternoon and early
evening. The main risk from any thunderstorms that do develop will
be lightning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Critical to extreme fire weather conditions are expected across
much of southern Colorado on Thursday, with strong winds and very
dry air in place across the region. Areas of blowing dust across
the region on Thursday could lead to hazardous travel conditions,
with occasionally reduced visibilities across southern Colorado.

A pattern change arrives Thursday night, bringing much cooler
temperatures and unsettled weather to much of south central
and southeast Colorado into the Easter weekend. There is the
potential for heavy, wet snowfall and significant accumulations
across the central and southern mountains Friday and Saturday,
with snow levels down to around 4000 feet Saturday morning.
Please stay abreast of the weather forecast, especially if you
have travel plans across the higher terrain for the upcoming
Easter weekend.

Warmer and drier weather remains in the offing for early next
week.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will not be needed today or tonight.

88/88

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 3:10 AM MDTRed Flag WarningPUBAlamosa, Bent, Conejos, Costilla, Crowley, Custer and 10 more42 hr
Apr 16, 2:32 PM MDTWinter Storm WatchPUBAlamosa, Chaffee, Conejos, Costilla, Custer, El Paso and 9 more13 hr

Nearby

High Wind Watches in Colorado, 2025Every high wind watch in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.